In Part 41 I said:-
I know I said, previously, that beta-blockers were history – that was before I realised that stopping the damn drug is positively dangerous!
For new readers, I paid a visit to Arrowe Park cardiology on July 12th, at the time in remarkably good condition for me and, thanks to a medication change, promptly went downhill like a goddamned avalanche!
I still stand by than now, in spades.
When I saw the cardiologist on July 12 I was, for me, it very good condition, as I reported at the time. After three weeks on his revised medication, i.e. a beta-blocker, Nebivolol, and Diltiazem, I’m worse than I was when I had no heart-specific drugs.
I believe the reason for this is that the cardiologist, while simply focusing on my tachycardia and hypertension, has ignored the fact that Nebivolol can make heart failure worse** and, indeed, looking at my hugely swollen legs and feet, it most certainly has.
**I have a feeling, for reasons I’ve explained, that he disregarded my heart failure entirely.
The last 2 weeks , then, I’ve been taking half the prescribed dose of Nebivolol in the morning (1.25mg, the recommended dose for heart failure), and, because after about 12 hours it’s out of my system and my tachycardia is beginning to escalate again, I’d take a quarter dose in the evening. This, at least stabilised both tachycardia and hypertension while, quite clearly, screwing up my heart failure, big time.
For two days, now, I’ve stopped the evening dose of Nebivolol, and taken a dose of Diltiazem instead, taking me back to the level I was at before my GP stopped it in March 2011. I’m also taking a quarter-dose of Nebivolol at 06.00 for now, as it can’t be stopped suddenly. The benefits have been immediately clear, as last night, at 01.30, 19.5 hours after the Nebivolol, so the chances of any remaining effects from that are zero, my blood pressure was 136/79, pulse 70. Both, for me, are excellent. I also slept well, mostly without the nightmares that Nebivolol is prone to trigger (I can do without the unpredictable diarrhoea too!).
The message, then, seems clear, Diltiazem gives me better control of both tachycardia and hypertension, while not adding to my oedema, which should begin to reduce.
That is what I’ve told my GP. The sensible thing for him to do is prescribe Diltiazem twice a day, as it will clearly be effective, and while it might not actually benefit my heart failure – little does – it isn’t, and wasn’t when he stopped it, making my heart failure worse,** whereas Nebivolol is, among many other problems, not least the inability to get up at a sensible time in the mornings, once I’ve taken the 06.00 dose (for some reason it makes it hard to wake up).
**I have no doubt whatsoever that my overall health has deteriorated without Diltiazem.
Having said all that, I have little hope that my GP will play ball. Update, he has!
Diltiazem also has another benefit, in that it improves my breathing** (calcium-channel blockers, like Diltiazem have the same relaxing effect on the smooth muscle of the bronchi as they do on the smooth muscle of the vascular system).
**With a heart working at less than peak capacity, anything that improves my oxygen intake MUST be beneficial.
I’m also looking to add Losartan to the Diltiazem (there are no adverse interactions – no interactions at all, in fact). I don’t like Losartan, it’s a nasty drug and, I’m pretty sure, causes low-level rhabdomyolysis if the colour of my pee is any indication but – and it’s a huge but – while taking Losartan I was very much better than I have been while taking Nebivolol, and for the much-increased functionality, I’m willing to live with its problems, at least in the short to medium term. I don’t even know if I’ll have a long term so, essentially, I want what works best for me NOW!
Watch this space…
Section below below removed as GP is being co-operative!